Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 95, NWS La Crosse, WI

August 28, 2018Allamakee County, Clayton County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 28, 2018, 10:08 AM CDT for Allamakee County, Clayton County, Iowa. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2018, 10:08 AM CDT (15:08 UTC)
Expired
Aug 28, 2018, 10:41 AM CDT
In force
33 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Allamakee County, IA, Clayton County, IA

The radar

The La Crosse radar (KARX), 76 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 10:34 AM CDTHAIL 0.883 W Luana, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 955 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 360 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
955 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
360 m²/s²
0-3 km storm-relative helicity
487 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

390 
WUUS53 KARX 281508
SVRARX
IAC005-043-281615-
/O.NEW.KARX.SV.W.0095.180828T1508Z-180828T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1008 AM CDT TUE AUG 28 2018

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northwestern Clayton County in northeastern Iowa...
  Southern Allamakee County in northeastern Iowa...

* Until 1115 AM CDT.

* At 1008 AM CDT, a severe thunderstorm was located over Postville,
  or 12 miles south of Waukon, moving east at 50 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Trained weather spotters. This storm has a history of 
           producing golf ball size hail and wind damage to trees 
           and power lines.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Monona around 1015 AM CDT.
  Farmersburg around 1020 AM CDT.
  Marquette and McGregor around 1030 AM CDT.
  Harpers Ferry around 1035 AM CDT.

Other locations impacted by this severe thunderstorm include Hardin,
Luana, Waterville, St. Olaf and Clayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4325 9160 4328 9108 4326 9107 4326 9106
      4324 9106 4320 9112 4315 9115 4313 9118
      4304 9118 4296 9114 4291 9114 4291 9161
TIME...MOT...LOC 1508Z 265DEG 42KT 4310 9153 

HAIL...1.75IN
WIND...60MPH
 
$$

CA
2 follow-up statements
717 
WWUS53 KARX 281531
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1031 AM CDT TUE AUG 28 2018

IAC005-043-281615-
/O.CON.KARX.SV.W.0095.000000T0000Z-180828T1615Z/
Clayton IA-Allamakee IA-
1031 AM CDT TUE AUG 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR NORTHWESTERN CLAYTON AND SOUTHERN ALLAMAKEE COUNTIES...

At 1030 AM CDT, a severe thunderstorm was located 7 miles northeast
of Monona, or 9 miles northwest of Prairie Du Chien, moving east at
40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters. This storm has a history of 
         prodcuing golf ball size hail and wind damage to trees and 
         power lines.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Marquette and McGregor around 1040 AM CDT.
  Harpers Ferry around 1045 AM CDT.

Other locations impacted by this severe thunderstorm include Hardin,
Luana, Waterville, County Roads A 52 And X 52 and Volney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4325 9160 4328 9108 4326 9107 4326 9106
      4324 9106 4320 9112 4315 9115 4313 9118
      4304 9118 4299 9115 4299 9161
TIME...MOT...LOC 1530Z 263DEG 35KT 4313 9130 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
072 
WWUS53 KARX 281541
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1041 AM CDT TUE AUG 28 2018

IAC005-043-281551-
/O.CAN.KARX.SV.W.0095.000000T0000Z-180828T1615Z/
Clayton IA-Allamakee IA-
1041 AM CDT TUE AUG 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAYTON AND
SOUTHERN ALLAMAKEE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail and 
gusty winds are still possible with this thunderstorm.

LAT...LON 4325 9160 4328 9108 4326 9107 4326 9106
      4324 9106 4320 9112 4315 9115 4313 9118
      4304 9118 4299 9115 4299 9161
TIME...MOT...LOC 1539Z 265DEG 42KT 4314 9112 

$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 6:53 AM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 28, 6:53 AM CDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
653 AM CDT Tue Aug 28 2018

.SHORT TERM...(Today and tonight)
Issued at 349 AM CDT Tue Aug 28 2018

At 3 AM, life-threatening flooding was taking place in southern
La Crosse, southern Monroe, and Vernon counties. County Emergency
Management reported that evacuations were taking place in these
areas. Numerous roads have been washed out. This is a particularly
dangerous situation along Coon Creek. In addition, record
flooding is expected along the Kickapoo River at Ontario. Radar
estimates of 5 to locally 12 inches of rain has fallen since 8 PM
Monday night. During the next 2 to 3 hours, the low-level jet
will gradually veer away from our area. As this occurs, the
showers and storms will move east out of these counties. Prior to
this occurring, these areas may see up to another 2 inches of
rain. Due to this, will keep the Flash Flood Watch going through
7 AM this morning.

The 28.00z models are in good agreement that a shortwave trough
will move through the area this evening. As it approaches the area,
another round of showers and storms will develop across the area
this afternoon and then continue into tonight. 0-1 km mixed layer
CAPES will climb into the 2500 to 3500 J/kg range by late morning
across parts of northeast Iowa and in southwest and central
Wisconsin. In addition, the 0-3 km shear will climb into the 40 to
50 knot range. Due to this, expect a damaging wind threat in these
areas. Maybe some isolated tornadoes along some of the bowing
segments.  To the north of this area, there will be enough shear
and elevated instability for the potential of some large hail.
With precipitable water values around 2 inches, there is a concern
of additional heavy rain across southwest and central Wisconsin
and northeast Iowa. There may be a need for another Flash Flood
Watch.

.LONG TERM...(Wednesday through Labor Day)
Issued at 349 AM CDT Tue Aug 28 2018

From Wednesday through Thursday, short wave ridging will provide
some much needed dry weather for the area. With 850 mb
temperatures around 9C on Wednesday, high temperatures will be
mainly in the 60s. Warm air advection will develop across the
region on Thursday. As this occurs, 850 mb temperatures will climb
into the 9 to 15C range. This will result in the high temperatures
climbing into the lower and mid 70s.

From Thursday night through Saturday, a longwave trough will move
through the region. This system will provide another round of
showers and storms. Mixed layer CAPES will climb into 1500 to
3000 J/kg. With 0-3 km shear of 30 to 40 knots, may have some
bowing segments with some of these storms from time to time.

From Sunday night into Monday, return flow on the backside of a
departing high may bring some showers and storms back into the
area for the Labor Day. High temperatures will range from the mid
70s to lower 80s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 653 AM CDT Tue Aug 28 2018

IFR to LIFR conditions are possible in low stratus this morning.
Showers and thunderstorms look to impact the TAF sites late this
morning through the afternoon hours. Some of the storms may
produce large hail and gusty winds in addition to heavy rain.
Conditions should improve to MVFR and eventually to VFR later this
afternoon after the showers and storms move east of the area.

&&

.HYDROLOGY...Through Tonight
Issued at 653 AM CDT Tue Aug 28 2018

Flooding will continue this morning across portions of southwest
and central Wisconsin where 5 to 8 inches of rain fell. Radar
estimates nearly 12 inches of rain fell over portions of La
Crosse, Monroe, and Vernon Counties. Thunderstorms may produce
additional heavy rainfall of 1 to 3 inches today into this
evening over areas already experiencing flooding issues. The Flash
Flood Watch has been extended through 7 AM Wednesday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Wednesday morning for WIZ041>044-
     053>055-061.

MN...Flash Flood Watch through Wednesday morning for MNZ096.

IA...Flash Flood Watch through Wednesday morning for IAZ011-030.

&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Wetenkamp
HYDROLOGY...Wetenkamp
Hazardous weather outlook, Aug 28, 9:08 AM CDT, 1 hour before
Hazardous Weather Outlook
National Weather Service La Crosse WI
908 AM CDT Tue Aug 28 2018

MNZ079-086>088-094-095-WIZ017-029-032>034-291200-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-Buffalo-
Trempealeau-Jackson-
908 AM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa and southeast Minnesota into north central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon into this
evening. A few storms could be strong with gusty winds, locally
heavy rainfall, and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances return Thursday night through Saturday and
again Sunday night into Monday. It is too early to determine if
there would be a severe weather threat with any of these storms.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ096-WIZ041>044-053>055-061-291200-
Houston-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-
Grant-
908 AM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Flooding will continue today across portions of the area.

Scattered thunderstorms are expected this afternoon into this
evening. Some of the storms may become severe with damaging
winds,
large hail, and heavy rainfall leading flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances return Thursday night through Saturday and
again Sunday night into Monday. It is too early to determine if
there would be a severe weather threat with any of these storms.

.SPOTTER INFORMATION STATEMENT...

Rainfall and flooding reports would be appreciated. Local spotter
activation may be needed this afternoon and early evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-291200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-
908 AM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for parts of northeast Iowa.

.DAY ONE...Today and Tonight

Scattered thunderstorms may produce large hail and damaging wind
this morning, with additional storms expected this afternoon.
Locally heavy rain is also a threat, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances return Thursday night through Saturday and
again Sunday night into Monday. It is too early to determine if
there would be a severe weather threat with any of these storms.

.SPOTTER INFORMATION STATEMENT...

Occasional storm spotter activation is expected today.
Rainfall reports would also be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

In the hours before

Local storm report, Aug 28, 9:33 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
933 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 AM     HAIL             3 W NEW HAMPTON         43.06N 92.37W
08/28/2018  M1.75 INCH       CHICKASAW          IA   EMERGENCY MNGR

&&

SHEA
Local storm report, Aug 28, 9:34 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
934 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 AM     HAIL             NEW HAMPTON             43.06N 92.31W
08/28/2018  M1.00 INCH       CHICKASAW          IA   BROADCAST MEDIA

&&

SHEA
Local storm report, Aug 28, 9:35 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
935 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 AM     TSTM WND DMG     CHARLES CITY            43.07N 92.67W
08/28/2018                   FLOYD              IA   TRAINED SPOTTER

            REPORT OF TREES DOWN. TIME ESTIMATED FROM
            RADAR.

&&
Local storm report, Aug 28, 9:44 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
944 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 AM     TSTM WND DMG     NASHUA                  42.95N 92.54W
08/28/2018                   CHICKASAW          IA   EMERGENCY MNGR

            POWER LINES DOWN

&&

SHEA
Local storm report, Aug 28, 9:47 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
947 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       WESTBY 3ENE             43.67N 90.81W
08/28/2018  M9.98 INCH       VERNON             WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION WESW3, WESTBY 3ENE.

0700 AM     HEAVY RAIN       UNION CENTER            43.68N 90.26W
08/28/2018  M9.14 INCH       JUNEAU             WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION UCTW3, UNION CENTER.

0700 AM     HEAVY RAIN       MELVINA                 43.81N 90.76W
08/28/2018  M8.66 INCH       MONROE             WI   COCORAHS

            COCORAHS STATION WI-MN-5, MELVINA.

0700 AM     HEAVY RAIN       3 WNW KENDALL           43.81N 90.44W
08/28/2018  M8.58 INCH       MONROE             WI   COCORAHS

            COCORAHS STATION WI-MN-4, 3 WNW KENDALL.

0700 AM     HEAVY RAIN       1 NW WISCONSIN DELLS    43.65N 89.80W
08/28/2018  M8.30 INCH       JUNEAU             WI   COCORAHS

            COCORAHS STATION WI-JN-5, 1 NW WISCONSIN
            DELLS.

0700 AM     HEAVY RAIN       GRAND MARSH             43.89N 89.73W
08/28/2018  M7.78 INCH       ADAMS              WI   COCORAHS

            COCORAHS STATION WI-AD-6, GRAND MARSH.

1119 PM     HEAVY RAIN       CASHTON                 43.74N 90.78W
08/27/2018  M7.25 INCH       MONROE             WI   PUBLIC

0700 AM     HEAVY RAIN       HILLSBORO WSW           43.65N 90.35W
08/28/2018  M7.00 INCH       VERNON             WI   CO-OP OBSERVER

            CO-OP OBSERVER STATION HBOW3, HILLSBORO WSW.

1235 AM     HEAVY RAIN       SPRING GROVE            43.56N 91.64W
08/28/2018  E6.50 INCH       HOUSTON            MN   PUBLIC

&&
Local storm report, Aug 28, 9:54 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
954 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 AM     HAIL             1 E WAUCOMA             43.06N 92.00W
08/28/2018  E1.75 INCH       FAYETTE            IA   TRAINED SPOTTER

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 8:04 AM CDTSpecial Weather StatementARXChickasaw, Floyd, Howard86 min
Aug 28, 8:27 AM CDTSevere Thunderstorm WarningARXFloyd, Mitchell48 min
Aug 28, 8:50 AM CDTSevere Thunderstorm WarningARXChickasaw, Floyd, Howard, Mitchell40 min
Aug 28, 9:19 AM CDTSevere Thunderstorm WarningARXChickasaw26 min
Aug 28, 9:34 AM CDTSevere Thunderstorm WarningARXFayette, Winneshiek41 min
Aug 28, 10:16 AM CDTSevere Thunderstorm WarningARXFayette, Winneshiek14 min
Aug 28, 11:42 AM CDTSpecial Weather StatementARXChickasaw33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.